Jump to content


Congrats to Margaret, Platinum Member with 1,000 posts and 10 Years of Forums Membership!


Photo

Taking Bactrim


  • Please log in to reply
8 replies to this topic

#1 PrincessB

PrincessB

    Senior Bronze Member

  • Members
  • PipPipPip
  • 78 posts
  • Location:Strasbourg, France

Posted 07 November 2007 - 02:48 AM

Hi,

I was prescribed Bactrim after my stem cell transplant, and after I started taking it I got a rash on my face, neck, chest and upper back (it's very attractive - no hair, and now this!). It's red spots which are itchy as can be. I looked at the Bactrim information and it said that rashes were a possible side-effect, but when I asked my doctor he said that it couldn't be that otherwise it would be all over my body.

Has anyone ever experienced the same after taking Bactrim? Or can it be a side-effect of such a high dose of chemo?

Thanks, B x
Diagnosed diffuse systemic scleroderma December 2005 (on my 30th birthday, as if turning 30 wasn't enough?!)

#2 Margaret

Margaret

    Platinum Member

  • Members
  • PipPipPipPipPipPipPipPipPipPip
  • 1,002 posts
  • Location:Pennsylvania

Posted 07 November 2007 - 03:49 AM

Morning B ,

How long have you been taking the Bactrim? A person can develope sensitivities to drugs after only a few uses or several years of using the same med. Sure sounds like a reaction or allergy to Bactrim. I can't take sulfa drugs because of itchy rashes. Will the doctor switch the antibiotic just to r/o that possibilty? You don't want it to go into hives.

Take care, Everyone.
Margaret

#3 PrincessB

PrincessB

    Senior Bronze Member

  • Topic Starter
  • Members
  • PipPipPip
  • 78 posts
  • Location:Strasbourg, France

Posted 07 November 2007 - 04:35 AM

I've been taking it for about a month and the rash started after about a week of taking it, which was what made me wonder if that was what it was.
Diagnosed diffuse systemic scleroderma December 2005 (on my 30th birthday, as if turning 30 wasn't enough?!)

#4 debonair susie

debonair susie

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,638 posts
  • Location:(United States)

Posted 07 November 2007 - 07:10 AM

Hi Princess,

I just finished taking Bactrim for a UTI and didn't have any problems.

My hubby took Bactrim a couple of years ago and didn't have any problems. Yet, when he was prescribed Bactrim again, he broke out just as you did.

Near a pharmacy, I went in and asked if I could give him Benedryl and was told that was fine... it worked!

So, you might call the pharmacist who has a list of your meds and ask if you can Benedryl while you are on the Bactrim.

As Margaret pointed out, I was told that some develop an allergy to Bactrim. As long as you can take Bactrim, you should have smooth sailing :rolleyes:

Hope this works for you.
Hugs, Susie
Special Hugs,

Susie Kraft
ISN Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)

#5 summer

summer

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 522 posts

Posted 07 November 2007 - 03:00 PM

Hi Princess,
I am allergic to Bactrim, I found this out many years ago after my general practitioner prescribed it for me. I had a prickly feeling all over my body , almost like wearing a prickly jumper. I went back to my doctor and he prescribed something else, within 24 hours the prickly feeling left.

Take care
Celia

#6 truman

truman

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 625 posts
  • Location:NJ

Posted 07 November 2007 - 06:12 PM

Princess:

Sounds like a definite reaction. Take Benedryl. Doctors sometimes poo-poo things. That happened to me when taking a blood pressure medication. Every day, the rash got bigger on my arms and my doctor poo-poo it. I started to doubt my questioning on the subject and started to wear long sleeve garments in the summer to hide the rash until a pharmacist saw it and said get off it immediately!

Once I did, the rash disappeared completely.

You also have to realize that with an auto-ammunine disease, one can become allergic to a drug taken over and over again. It can happen with the next pill. That just recently happened to me with Omnicef.

I always keep Benedryl in my possession, just in case.
Tru

It is what it is...........

#7 PrincessB

PrincessB

    Senior Bronze Member

  • Topic Starter
  • Members
  • PipPipPip
  • 78 posts
  • Location:Strasbourg, France

Posted 08 November 2007 - 02:26 AM

Thanks for your posts. I e-mailed my specialist this morning and he said to stop taking the Bactrim. He rearranged an appointment as well, so I will see him on Monday anyway and if it's still no better, I'll suggest Benadryl.
Diagnosed diffuse systemic scleroderma December 2005 (on my 30th birthday, as if turning 30 wasn't enough?!)

#8 Rachelle

Rachelle

    Senior Bronze Member

  • Members
  • PipPipPip
  • 58 posts

Posted 08 November 2007 - 01:37 PM

Bactrim can cause a condition where your skin gets really irritated and blisters. It is rare, but it sounds like you are having some type of reaction. My son kept breaking out mildly from penicillen and the doctors kept saying its okay and he ended up having a severe reaction and had to be hospitalized and urinated blood! No permanent damage, but no more penicillen either!!

#9 Sweet

Sweet

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,892 posts

Posted 08 November 2007 - 05:37 PM

Hi Princess,

It sounds like you are having an allergic reaction. You need to re-call your doctor and let him/her know. Hopefully he'll stop it and prescribe another antibiotic.
Warm and gentle hugs,

Pamela
ISN Support Specialist
International Scleroderma Network (ISN)